Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Vasovagal synchope, rectal cramp, fainting, low blood pressure, atenolol. Possibility of fainting due to beta blocker?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I have vasovagal synchope and have learned to deal with it my entire life (I'm 53 and first fainted at age 4!) by avoiding the triggers (sight of blood, discussions about vascular things, etc) and trying to lie down immediately when faced with a trigger. I was driving with my daughter last week (having gone for a harder than usual run that morning and not taken in any fluids afterward) and got a sharp rectal cramp which triggered my fainting response . But I could not pull over in time and crashed the car. Miraculously, nobody was injured. But to avoid having my license suspended, my physician wants to be able to document that I am treating the condition. He has prescribed a very low dose of atenol. I am afraid to take this because my blood pressure is already quite low (90/60). Could the beta blocker itself trigger a fainting episode?
Posted Sun, 6 May 2012 in Heart Rate and Rhythm Disorders
 
 
Answered by Dr. Jasvinder Singh 55 minutes later
Hello,

Thanks for posting your query.

It is true that the treatment of vasovagal syncope which if usually prescribed is beta blockers like atenolol.

However beta blockers were once the most common medication given; now they have been shown to be ineffective in a variety of studies and are thus no longer prescribed.

Moreover vasovagal syncope causes a decrease in blood pressure and hence on taking antihypertensives may cause postural hypotension and hence dizziness and fainting.

In such a case, Selective serotonin reuptake inhibitors, such as paroxetine, fluoxetine and sertraline are also useful.

You can get these drugs prescribed from your general physician.

Hope this answers your query.

If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
 
Follow-up: Vasovagal synchope, rectal cramp, fainting, low blood pressure, atenolol. Possibility of fainting due to beta blocker? 8 hours later
So given that my normal blood pressure is 90/60, are you recommending NOT to take betablockers? I have managed the fainting for 40 years by avoiding triggers, or lying down/preparing myself when i get the warning signals that i mY faint (dizziness, sweating, buzzing in ears) but occasionally a trigger happens too fast, like when I got the shooting pain while driving. Will drugs like paxil help and if so, how ?
 
 
Answered by Dr. Jasvinder Singh 17 hours later
Hello,

Thanks for writing back.

If your blood pressure is 90/60 then it is not recommended to take beta blockers because it may cause further lowering of BP.

As mentioned above, in such a case drugs like selective serotonin reuptake inhibitors are useful (SSRI). Paxil is paroxetine which is a SSRI. Paroxetine has significant benefit in preventing vasovagal syncope. Two other SSRIs, fluoxetine and sertraline can also be used. You can get it prescribed only under your doctor's supervision. If fainting is involved, then lying down with elevation of the legs and removal of the offending stimulus will rapidly restore consciousness.

If there are no contraindications, a diet with more salt may be beneficial.

If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor